Alert archive / New Jersey / Flash Flood Warnings in 2004
Flash Flood Warning 11, NWS New York, NY
NWS New York, NY issued this flash flood warning at Jul 23, 2004, 11:06 AM EDT for Bergen County, Essex County, Hudson County, New Jersey. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 23, 2004, 11:06 AM EDT (15:06 UTC)
- Expired
- Jul 23, 2004, 1:00 PM EDT
- In force
- 114 min
- Issued by
- NWS New York, NY
- Area
- Whole counties
Counties Bergen County, NJ, Essex County, NJ, Hudson County, NJ
The radar
The Philadelphia radar (KDIX), 101 km from the middle of the area, began a volume at 15:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 3.1 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 78 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 1005 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KOKX 231506 FFWOKX NJC003-013-017-231700- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE UPTON NY 1106 AM EDT FRI JUL 23 2004 THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A * FLASH FLOOD WARNING FOR... EASTERN BERGEN COUNTY IN NORTHEAST NEW JERSEY EASTERN ESSEX COUNTY IN NORTHEAST NEW JERSEY NORTHERN HUDSON COUNTY IN NORTHEAST NEW JERSEY * UNTIL 100 PM EDT * AT 1103 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN NEAR LYNDHURST...MOVING NORTHEAST AT 10 MPH. * THE THUNDERSTORM WITH EXCESSIVE RAINFALL WILL BE NEAR... MOONACHIE AND TETERBORO AROUND 1115 AM RIDGEFIELD AROUND 1120 AM HACKENSACK AND FORT LEE AROUND 1125 AM ENGLEWOOD AROUND 1135 AM 8 MILES SOUTHEAST OF HAWTHORNE AROUND 1140 AM BERGENFIELD AND ORADELL AROUND 1145 AM SOME OTHER LOCATIONS IN THE WARNING INCLUDE KEARNY...NORWOOD AND UNION CITY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. $$ TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN UPTON NY. LAT...LON 4072 7429 4068 7406 4099 7387 4108 7407
1 follow-up statement
000 WGUS71 KOKX 231710 FFSOKX NJC003-013-017-231730- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE UPTON NY 105 PM EDT FRI JUL 23 2004 ...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT FOR 100 PM EDT HAS BEEN ALLOWED TO EXPIRE... HEAVY RAIN CONTINUES TO FALL OVER THE AREA...HOWEVER THE FLASH FLOODING THREAT HAS DIMINISHED. SOME ROADWAYS...LOW LYING AND POOR DRAINAGE AREAS STILL MAY BE COVERED WITH WATER...THEREFORE MOTORISTS ARE ADVISED TO AVOID DRIVING THROUGH FLOODED ROADWAYS. $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 2:30 AM EDT, 8 hours 36 minutes earlier.
Area forecast discussion, Jul 23, 2:30 AM EDT, 8 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE UPTON NY 230 AM EDT FRI JUL 23 2004 .SHORT TERM (TODAY THROUGH SATURDAY)... BIGGEST CONCERN WITH THIS FORECAST PACKAGE IS WHERE/WHEN IT RAINS AND HOW MUCH. SLOW MOVING COLD FRONT WILL MEANDER INTO OUR NECK OF THE WOODS BY EVENING. THERES NOT GOING TO BE MUCH IN THE WAY OF UPPER SUPPORT TO FUEL ORGANIZED CLUSTERS OF STRONG TSTMS ALONG AND IN ADVANCE OF THE FRONT...BUT ATMOSPHERE IS VERY MOIST (TDS CURRENTLY IN THE MID 70S IN THE NYC METRO). PWS WILL CLIMB TO AROUND 2.00 TODAY AS A DIRECT RESULT OF THIS MOISTURE. THIS COMBINED WITH LITTLE FLOW ALOFT AND SOME INSTAB WILL CREATE AN ENVIRONMENT FOR BANDS OF HEAVY RAINFALL. IT LOOKS AS THOUGH MOST IF NOT ALL OF THE RAIN TODAY WILL BE CONFINED TO THE FRONT OR JUST AHEAD OF IT. THIS MEANS LIKELY POPS WELL INLAND...CHANCE IN THE CITY...AND SLT CHANCE ERN ZONES. ERN LI MAY NOT SEE ANY RAIN UNTIL LATE THIS EVENING. SHOWERS AND ISOLD TSTMS CREEP EWD TONIGHT AS THE FRONT SLOWLY ADVANCES TO THE COAST. WILL GO WITH LIKELY POPS MOST AREAS TONIGHT...EXCEPT EXTREME SERN CT AS WELL AS THE ERN END OF LI. SOME SEMBLANCE OF A LOW LEVEL JET GETS GOING THIS EVENING...SO PRECIP SHOULD BLOSSOM DURING THIS TIMEFRAME...WITH SOME OF IT HEAVY. THE SHOWERS BECOME LIGHTER ON SATURDAY AS MORE OF A WINTERTIME OVERRUNNING SITUATION DEVELOPS AS ANOMALOUSLY STRONG AND COOL HIGH MOVES INTO NRN NEW ENGLAND...PUSHING OUR FRONT OFFSHORE. UNFORTUNATELY...EVEN IF WE DONT HAVE HEAVY RAIN FOR MOST OF THE DAY SATURDAY...IT WILL STILL BE RATHER NASTY...WITH LIGHT RAIN AND LOW CLOUDS. NELY WINDS OFF OF THE COOL SRN NEW ENGLAND WATERS WILL ADD TO THE UNPLEASANT WEATHER. WAS TEMPTED TO ISSUE A FLOOD WATCH FOR PARTS OF THE CWA...BUT AFTER LOOKING AT FFG VALUES...I WONT. THE MODELS ARE IN GOOD AGREEMENT THAT A 1-2 BASIN AVERAGE IS LIKELY TODAY THROUGH SATURDAY ACROSS THE LOWER HUDSON VALLEY AND PARTS OF NRN NJ. IN THAT AREA...3 TO 6 HOUR FFG VALUES ARE 3.5 TO 5 WITH 24H VALUES >5. NYC/LI EXTREME NERN NJ FFG VALUES ARE MUCH LOWER...BUT OVERALL QPF FORECAST IS LOWER THERE...AND WILL TAKE QUITE AWHILE TO ACCUMULATE. HOWEVER...IT IS VERY MUCH WORTH THE MENTION THAT ANY SLOW-MOVING THUNDERSTORMS WILL BE CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS...WHICH WILL CAUSE LOCALIZED FLOODING PROBLEMS...ESPECIALLY IN URBAN AREAS. SITUATION WILL BE WATCHED CLOSELY...BUT NO FLOOD WATCH ATTM. && .LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)... THE PERIOD STARTS OFF RATHER NASTY. COOL HIGH CONTINUES TO MOVE IN FROM THE NORTH...BUT MODELS AGREE THAT WARM MOIST AIR IN THE LOW AND MID LEVELS WILL CONTINUE TO OVERRUN IT. THIS MEANS A NASTY AND COOL SUNDAY MONDAY AND PERHAPS EVEN TUE. LOW CLOUDS/NORTHEAST FLOW/LIGHT RAIN AND DRIZZLE AT TIMES WILL MAKE FOR UNPLEASANT JULY WEATHER. TEMPS COULD REMAIN IN THE 60S SUNDAY AND MONDAY WITH THIS TYPE OF SETUP...WITH DRY AIR RESERVOIR IN NRN NEW ENGLAND FEEDING US DRIER DEWPOINTS THAT WILL ALLOW THE LOW LEVELS WET-BULB DOWN. MAY SEE WARMUP LATER TUE AND ESPECIALLY WEDNESDAY AS A LOW MOVES TO OUR WEST. && .AVIATION... MVFR VSBY AND LOW MVFR/IFR CIGS ACROSS MOST OF THE REGION. CIGS SHOULD CONTINUE TO LOWER TO IFR WITH IFR/MVFR VSBY TOWARD DAYBREAK ACROSS MOST AREAS AS BOUNDARY LAYER DECOUPLES AND MOISTURE POOLS BENEATH. CIGS SHOULD IMPROVE TO LOW VFR ACROSS MOST AREAS BY 16Z...EXCEPT KGON...WITH DAYTIME MIXING AND INCREASING SOUTHERLY GRADIENT AS COLD FRONT APPROACHES FROM THE WEST. KGON WILL MOST LIKELY REMAIN UNDER INFLUENCES OF MARINE LAYER WITH MVFR/IFR CIGS/VSBY. VSBY WILL REMAIN LOW VFR/HIGH MVFR ACROSS MOST REGIONS IN HAZE. SHRA/TSRA AHEAD OF APPROACHING COLD FRONT WILL BE MOST PREVALENT THIS AFTERNOON OVER KSWF...AND THEN INCREASING LIKELIHOOD KEWR AND KTEB BY 18Z...AND OVER KHPN...KLGA...KJFK AFTER 20Z. EXPECT MVFR CIGS/OCCASIONAL IFR VSBY IN HEAVY DOWNPOURS WITH ACTIVITY. SHRA ACTIVITY MOVES TO EASTERN AIRPORTS IN THE LATE EVENING. MOST AREAS SHOULD FALL BACK TO LOW MVFR/IFR CIGS/VSBY OVERNIGHT WITH SHRA/TSRA ACTIVITY AND MOIST SOUTHERLY FLOW AHEAD OF SLOW MOVING COLD FRONT. && .MARINE... WILL PUT UP HEADLINE FOR POSSIBLE SCA FOR ROUGH OCEAN WATERS SATURDAY NIGHT. GENERAL SOUTHERLY FLOW OVER THE WATERS TODAY AHEAD OF AN APPROACHING COLD FRONT. SEAS REMAIN BELOW SCA ON THE OCEAN. COLD FRONT SLOWLY CROSSES OVER THE WATERS ON SATURDAY AND THEN BECOMES STATIONARY OVER THE AREA...WITH FLOW BECOMING NE IN THE AFTERNOON. WAVE OF LOW PRESSURE TRAVELS NE FROM MID-ATLANTIC SUNDAY AND MONDAY...WELL SE OF THE WATERS...BUT WITH A TIGHT NE GRADIENT BETWEEN THE LOW AND STRONG CANADIAN HIGH PRESSURE TO THE NW SATURDAY NIGHT THROUGH MONDAY. WINDS ACROSS ALL WATERS WILL INCREASE TO 15 TO 20 KT BY SUNDAY MORNING....WITH OCCASIONAL GUSTS TO 25 KT POSSIBLE ON SUNDAY. THE PROLONGED NE FETCH SHOULD BUILD SEAS TO SCA ON THE OCEAN SATURDAY NIGHT...REMAINING THROUGH MONDAY. CONDITIONS SUBSIDE BELOW SCA ON TUESDAY AS HIGH PRESSURE BUILDS OVER THE WATERS AND THE COLD FRONT PUSHES FURTHER SOUTH. && .HYDROLOGY...PLEASE SEE ABOVE SHORT TERM DISCUSSION FOR DETAILS. ALTHOUGH WIDESPREAD FLOODING IS NOT EXPECTED OVER THE NEXT COUPLE OF DAYS...LOCALIZED FLOODING WILL BE A POSSIBILITY IN SLOW-MOVING SHOWERS AND THUNDERSTORMS. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...NONE. NJ...NONE. NY...NONE. MARINE...NONE. &&
Hazardous weather outlook, Jul 23, 5:09 AM EDT, 5 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 509 AM EDT FRI JUL 23 2004 CTZ005>012-NJZ002>006-011-NYZ067>081-240907- BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ- KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY- NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT- NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY- NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY- RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY- SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT- SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY- UNION NJ-WESTERN PASSAIC NJ- 509 AM EDT FRI JUL 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK... NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY AND TONIGHT... LOCALLY HEAVY DOWNPOURS WILL BE POSSIBLE TODAY AND TONIGHT...MAINLY NORTH AND WEST OF NEW YORK CITY. THESE DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS AND RISES ON SMALL CREEKS AND STREAMS. THERE IS AN OUTSIDE CHANCE THAT ONE OR TWO THUDNERSTORMS COULD BECOME MARGINALLY SEVERE...WITH THE MAIN THREAT BEING STRONG WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY... SHOWERS AND THUNDERSTORMS WILL CONTINUE ON SATURDAY ACROSS THE ENTIRE TRI STATE AREA. LOCALLY HEAVY DOWNPOURS COULD CAUSE PONDING OF WATER ON ROADWAYS AND RISES ON SMALLER CREEKS AND STREAMS. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY.
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 1:31 PM EDT | Flash Flood Warning | OKX | Bergen | 119 min |
| Jul 23, 2:46 PM EDT | Flash Flood Warning | OKX | Passaic | 119 min |
| Jul 23, 3:34 PM EDT | Flash Flood Warning | OKX | Bergen | 116 min |
Nearby
Flash Flood Warnings in New Jersey, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.